Whenever you look up a drugs side effects you get a long list of sometimes overwhelming side effects, that can discourage the use of the medication. What you see is a list of every side effect that ever occurred with the drug in thousands of people, but it does not in any way mean you will get one or more of these side effects.
More common problems with topamax, especially on starting it are some sedation and difficulty concentrating/word finding difficulties. It can also predispose to kidney stones by effecting the same enzyme in the kidney as acetazolamide - therefore the two may be additive in the risk of kidney stones. Kidnet stones can be very painful and have the potential to damage the kidney. The side effects and risks need to be weighed with the benefit with your doctor. You may be ok by keeping well hydrated etc but perhaps their may be a better headache preventative than topamax if you continue to take Diamox.
Topamax can also cause weight loss (which is desirable for some people) and distal paresthesias (numbess, tingling, also a side effect of Diamox)
Topamax is purely a symptomatic medicine in setting of PTC, it does not effect the underlying process as far as we know.
Alternative therapies can be helpful - whatever seems to work for you individually may be worth continuing within common sense. However less or no scientific data exists for many of these therapies. Some more established non-pharmacological therapies for pain include biofeedback and transcutaneous nerve stimulation.
HI I TAKE TOPAMAX,FOR HEADACHES AND IT DON'T HELP.I HAVE A 6 CENTIMETER BLOOD CLOT ON MY BRAIN.I HAVE A HEADACHE EVERY DAY.I DON'T LIKE TOPAMAX,I HAVE TOLD MY NEUROLOGIST I DON'T LIKE TOPAMAX.SHE SAID TO GIVE IT TIME THAT WAS 5 MONTHS AGO.I'M STILL GIVING IT TIME.I HAD A STROKE ON SEPTEMBER 3rd,MY NEUROLOGIST SAID I WAS LUCKY TO BE ALIVE,MY STROKE HAPPENED ON THE SIDE WHERE MY BLOOD CLOT IS.IF IT HAD HAPPENED WHERE MY BLOOD CLOT WAS AT I WOULD HAVE DIED INSTANTLY.YOU REALLY NEED TO DISCUSS NOT USING THE MEDICINE WITH YOUR DOCTOR.YOU DON'T HAVE TO WAIT UNTIL YOUR APPOINTMENT,CALL YOUR DOCTOR ON THE PHONE AND TELL HE OR SHE YOU WANT TO TRY SOME THING ELSE FIRST.TAKE CARE OF YOUR SELF.TNT406
I too was on Topomax and didn't care for it. It also didn't do any good. My doctor switched me to a medicine called Zonogran because he said it had fewer side effects. I haven't had any problems with it. It helped for a while, but it seems to have lost its effect on my headaches. It might be worth asking about.
try nattokinase for the blood clot it won't hurt...............also for all the headache people.....msg and aspartame will cause them.......i bet if you check what you eat it will .............be loaded with msg or aspartame....soda pop has it too and chewing gum and a thousand others.you might be more sensative to them than you think
I was on Topamax for my neuropathy and the side affects I got was, weight loss, my vision got blurry when reading, still is! and I got a sort of stinging sensation on my tongue when drinking carbonated drinks. Other than that, it helped a little on my neuropathy. I currently take something else. Good luck!!
I have Psuedotumor Cerebi and am currently taking 2000 mgs of Diamox per day as well as 150 mgs of Topamax per day. I haven't had any side effects so far Besides decreased CSF pressure which is a good thing. But no kidney stones or anything like that yet. If anyone has any questions you can copntact me at ***@****
I have PTC as well and I was on diamox, lasix and topamax at one time. With the topamax I never had any physical side effects except weight loss, tingling and the icky taste when having anything carbonated, my main side effect was mental cloudiness with that med. I have tried alternative therapies and they didn't work for me, but I am aware with others who it has been beneficial. Hope everything works out!
My daughter of 36yrs. is mentally handicapped with a seizure disorder. She also has a behavior problem. She cannot read or write so it is very hard for her to communicate to anyone, and is deathly afraid of doctors. All her test come back with abnormal brain waves with seizure disorder. She will say she is dizzy, this is the only way she can relate. She does not pass out. However there are times she complains of shaking. One of the neurologist put her on topomax. She cried everyday while she was on that stuff. she did not lose weight. she gained weight. She was already 300 lbs. and she complained of her eyes bothering her. I finally took her to a health clinic and got them to put her back on tegretol. She has stopped the crying all day which is a blessing. and her moods are better. However she still has alot of dizzy spells. I am waiting for her to get on medicare to find a good neurologist. Since I am disabled she is now entitled to medicare also. She is on medicaid right now. and there are just no good doctors who take medicaid. Perhaps you can talk to your doctor and see if tegretol could help with the headaches, and other symptoms some of you have. This topomax I was told was a new drug out, and was good for epilepsy.
I took Topomax for approximately 6 months. After getting kidney stones, I was told to discontinue using it because the stones are a side effect. I would not of taken it if I would of known that the stones is not an uncommon side effect. Kidney stones are unbelievable. Having a baby was less painful....
Can anyone tell me what cause Psuedo Tumor Cerebri? Thanks
This is the best I could find for you. "It is likely due to high pressure caused by the buildup or poor absorption of cerebrospinal fluid in the subarachnoid space surrounding the brain." ( The way I always explain it to people is that I have extra fluid built up in my spinal column which causes pressure in my head because the fluid has no way out thus causeing vision problems and headaches.) It is most common in women between the ages of 20-44 who are overweight. Don't know if any of that helped but if you have any other questions feel free to e-mail me I will try to help you I know quite a bit on the topic. ***@****
A related discussion, PTC- Medicines are killing me?